Ohio, 2017

Hail and Damaging Wind in Ohio, April 27, 2017

April 27, 2017 · NWS CLE · 2 events in 2 counties and zones

A broken line of strong thunderstorms moved across eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A broken line of strong thunderstorms moved across eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 12:02 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 27, 12:02 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
102 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Low pressure across Illinois will deepen and track north through the
Great Lakes today, bringing a cold front through the area. High
pressure will build across the area tonight into Friday. A warm
front will lift north into the area and linger Friday night through
Saturday night as a series of low pressure systems track
northeast along the front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...Relied heavily on the HRRR for the afternoon for pops
and the progression of convection east across the area. Also
used the HRRR for the temperature trends which tends to be very
helpful with mid day cold front temperature trends.

Original discussion...
Low pressure across southern Illinois will track northward across
Lake Michigan this morning and over Lake Superior this afternoon, in
response to negatively tilted upper trough and associated upper jet
swinging northeastward into the Great Lakes. This will force a cold
front across the area today with increasing chances for showers and
thunderstorms. Biggest factors for coverage of precipitation will be
the timing of the front and the role of ongoing upstream convection
across the local area.

Convection has increased somewhat in intensity across southern IN
south of KIND, likely on the nose of increasing LLJ. Hi-res guidance
has struggle to capture evolution of ongoing precipitation. Recent
runs of the HRRR starting to latch on a bit to current convection,
and trends have shown decaying showers racing northeastward into the
SW part of the CWA shortly around/after 12Z. As the cold front
pushes into the area, renewed convective activity is expected, with
the best chances along/east of a Mansfield to Cleveland line from
16Z-18Z onward. Have kept pops in the slight chance/chance range
west of this line through the morning hours, then introduce high
likely pops east of the line through the afternoon/early evening
hours.

Severe threat remains somewhat conditional for this afternoon.
Severity likely hinges almost solely on degree of pre frontal
destabilization across northeast Ohio. Surface temperatures
approaching 80F with dewpoints at/just above 60F should allow for
SBCAPE values to approach 1500 j/kg. If this is realized, more
organized convection is likely, mainly in the form of multicellular
clusters, especially with ample deep layer shear values of 45-50
kts. Steep low level lapse rates, inverted V shaped soundings, with
decent dry air aloft would pose a damaging wind risk, with isolated
large hail a secondary risk. However, many factors working against
severe convection. Still questioning whether or not we will realize
enough CAPE for severe updrafts, especially if upstream convection
stabilizes the boundary layer and limits destabilization. Also,
marginal mid level lapse rates and decent mid level warm layer could
limit sufficient UVM for severe convection. SPC marginal risk looks
like a fair call at this point, but mesoscale environment will need
to be monitored throughout the morning/early afternoon to understand
the extent of severe potential for this afternoon.

Front should clear the forecast area to the east by 00Z, with mainly
dry conditions tonight/overnight as high pressure builds into the
area. Temperature forecast for today is trick. Kept highs near
previous forecast, but refined hourly temperatures to reflect non-
diurnal post frontal temp curve. High temps for the day may be
realized late morning/early afternoon before dropping west of the I-
71 corridor. Lows tonight near previous forecast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Ridge axis will shift east of the area on Friday, with warm
southerly flow into the region. Low pressure will track from the
southern Plains towards the southern Great Lakes during the day.
This may bring a few showers to the western part of the forecast
area, but the best forcing will be northwest and southwest of the
area through the afternoon and evening, but will keep a slight
change/low chance for western areas. The low will track through the
area along a quasi stationary warm front Friday night. Kept
likely/chance pops similar to previous forecast. The stationary
boundary will linger across the area through Saturday, with
continued likely pops Saturday and Saturday night as piece of energy
eject along the boundary. The boundary will lift north of the area
as a deepening upper trough across the central CONUS amplifies the
pattern. Currently thinking there will be a dry period Sunday across
the area so have backed off to low chance to low likely pops from
south to north on Sunday. Kept temperatures through the period
similar to previous forecast with boundary lingering across the
area.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Large area of low pressure will be moving into the central Great
Lakes on Monday. Still some uncertainty on how fast it will really
lift out of the southwestern US. Still think the models are bringing
northeastward a little on the fast side. Would not be surprised to
see another 12 hours slower with the timing of the cold front which
would shift the thunderstorms chances into Monday evening. We will
continue to monitor this and adjust as needed over the next few
days.

The unsettled weather will continue into Tuesday and Wednesday as
the upper level trough persists across the central Great Lakes and
brings temperatures back to reality.

Monday will be the warmest day of the long term. However with
uncertainty with the timing of the front it will be difficult to
forecast. At this point will keep highs ranging from the mid 60s to
lower 70s. Cooler Tuesday into Wednesday with highs ranging from the
mid 50s to lower 60s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A cold front crossing the area will trigger shra and tsra that will
progress east with the front and should exit the ERI area around 01z
to 02z. Isolated storms could be strong to marginally severe with
winds that could gust to 50 knots. Cigs will probably drop to mvfr
levels for the west half of the area into this evening with a lesser
chc for this to occur in the east half. South winds gusting 20 to 25
knots will veer to WSW with fropa then diminish the first half of
tonight before backing back to south late tonight and Friday morning.

Any mvfr cigs should be breaking up by late Fri morning while higher
clouds start to move back into the area.

OUTLOOK...Non-VFR at times in showers and thunderstorms Sat through
Mon then just showers Tue.

&&

.MARINE...
Winds become south to southwest today and will increase this evening
as a weak cold front passes. There is a small window where winds and
waves could increase enough from Willowick to Ripley for a small
craft advisory. Since it appears that it will be very short lived we
will hold off for now and let later shifts watch it closely.

This weakening cold front will stall over southern Ohio tonight and
then begin to work its way back northward toward Lake Erie. Before
the front can move back northward the lake will experience a period
of high pressure and lighter winds. So this should allow a lake
breeze to develop on Friday.  There are several pieces of low
pressure that will track along the front. The strongest piece will
move into the central Great Lakes Sunday night. Northeasterly winds
will develop ahead of this area of low pressure will small craft
conditions expected from Cleveland to the Western Basin.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/TK
SHORT TERM...Greenawalt
LONG TERM...Mullen
AVIATION...Adams
MARINE...Mullen
Hazardous weather outlook, Apr 27, 2:42 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 AM EDT Thu Apr 27 2017

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-280745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
342 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and scattered thunderstorms are possible this afternoon as a
cold front moves east across the area. Some of the thunderstorms may
be strong to severe, with damaging winds possible, along with
isolated large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-280745-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
342 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 48 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Summit

When
April 27, 2:45 PM EST
Where
Summit County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.020, -81.620

Thunderstorm winds downed two large tree limbs.

Hail, Stark

When
April 27, 4:45 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -81.550

Penny sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692009, 692002.